Chemotherapy-induced muscle wasting: association with NF-κB and cancer cachexia

Main Article Content

Jeffrey S. Damrauer
Michael E. Stadler
Swarnali Acharyya
Albert S. Baldwin
Marion E. Couch
Denis C. Guttridge *
(*) Corresponding Author:
Denis C. Guttridge | denis.guttridge@osumc.edu

Abstract

A compounding feature of greater than 50% of all cancers is the high incidence of the cachexia syndrome, a complex metabolic disorder characterized by extreme weight loss due mainly to the gross depletion of skeletal muscle tissue. Although studies into the cause of cancer cachexia has spanned over multiple decades, little is known about the effects of various cancer treatments themselves on cachexia. For example, chemotherapy agents induce side effects such as nausea and anorexia, but these symptoms do not fully account for the changes seen with cancer cachexia. In this study we examine the effects of chemotherapeutic compounds, specifically, cisplatin in the colon-26 adenocarcinoma model of cancer cachexia. We find that although cisplatin is able to reduce tumor burden as expected, muscle wasting in mice nevertheless persists. Strikingly, cisplatin alone was seen to regulate muscle atrophy, which was independent of the commonly implicated ubiquitin proteasome system. Finally, we show that cisplatin is able to induce NF-κB activity in both mouse muscles and myotube cultures, suggesting that an additional side effect of cancer treatment is the regulation of muscle wasting that may be mediated through activation of the NF-κB signaling pathway.

Downloads month by month

Downloads

Download data is not yet available.

Article Details